Thyroid UK
87,579 members102,287 posts

Anyone suffer skin disorder/allergies when taking Amitriptyline & Levothyroxine?

Hi.I am new here. Thank you for accepting me to the Group. I hope someone can Help me.

I have been taking Levothyroxine since I was 18yrs old. (now 56). No side effects. Regularly monitored by G.P. (on 100mg). Suffered a Breakdown in 1999 when my only child died very suddenly. (The day before his fourth Birthday - (Myocarditis). Been on & off Anti-depressants since then. In June 2017 I developed a skin condition & have been under a Dermatologist ever since. (Red, Itchy & very painful, only affects my arms). Had every treatment going, every cream etc. no relief. Tried alternative/natural remedies, still no relief . Biopsy in Nov 2017 - results normal.??? Tested for Celiac Disease.(normal). Diagnosed Low Vitamin D. Started supplement Dec 2017. Diagnosed with Fibromyalgia/Arthritis Dec 2017. Started Amitriptyline 20 Jan 2018 (50mg at night). Skin condition worse then ever. In constant pain and totally exhausted. Average 3-4 hours sleep a night. I have joined a Slimming group & have lost 2st 3lb in 8mnths. Do not drink Alcohol but I do smoke.(Trying to cut down). I eat healthy. Awaiting for appointments to see Physiotherapy, Pain Management & Cognitive Behaviour Therapy. Not much more I can do. Does anyone else suffer with severe skin conditions or allergies whilst taking Amitriptyline & Levothyroxine? Now clutching at straws, desperate to find some relief. Any help/suggestions would be much appreciated.

5 Replies
oldestnewest

So sorry for the loss of your child. Trauma and stress can affect Thyroid

For full evaluation you ideally need TSH, FT4, FT3, TT4, TPO and TG antibodies, plus vitamin D, folate, ferritin and B12 tested

See if you can get full thyroid and vitamin testing from GP. Unlikely to get FT3

Private tests are available. Thousands of us on here have to test privately. NHS refuses full testing

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results

Link about antibodies

thyroiduk.org.uk/tuk/about_...

Link about thyroid blood tests

thyroiduk.org/tuk/testing/t...

List of hypothyroid symptoms

thyroiduk.org/tuk/about_the...

Quite likely you are only on 800iu for vitamin D and therefore still deficient. We see these very regularly

Being under medicated for thyroid is very common too

Dr Toft, past president of the British Thyroid Association and leading endocrinologist, states in Pulse Magazine,

"The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l.

Most patients will feel well in that circumstance. But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

You can obtain a copy of the articles from Thyroid UK email print it and highlight question 6 to show your doctor

please email Dionne:


tukadmin@thyroiduk.org

Reply

Try talking an antihistamine one hour before the drug you think may be the problem. If the reaction clears up then yes it seems you have an allergy to it and need to ask your doctor for an alternative or ask the pharmacist for a suggestion for your GP. I am presuming you are taking your meds at least 4 hours apart as well?

2 likes
Reply

I am sorry you've got skin problems to cope with as well as hypo. These are two links re amitriptyline and the following is from the first link:

Abstract

Adverse cutaneous manifestations are among the most common side effects associated with psychotropic drugs. Skin reactions due to amitriptyline (a tricyclic antidepressant agent) include rashes and hypersensitivity reactions (for example, urticaria and photosensitivity) as well as hyperpigmentation. Hypersensitivity syndrome is a specific severe idiosyncratic reaction causing skin, liver, joint, and haematological abnormalities, which usually resolve after the discontinuation of the implicated drug. A case of a 24 year old woman who experienced hypersensitivity syndrome three weeks after the initiation of amitriptyline is reported.

pmj.bmj.com/content/76/896/361

drugsdetails.com/can-i-take...

I would have a blood test for Free T4 and Free T3 because if T3 is low we can have severe clinical symptoms. The reason being that T3 is the only Active Thyroid Hormone and it is required in our millions of T3 receptor cell and brain contains the most. T4 is inactive and has to convert to T3.

Also in hypothyroidism if we are diagnosed as 'depressed' I am sure the doctors don't test FT4 and FT3 before prescribing as they know little about thyroid hormones in general and seem to have been trained upon TSH and T4 alone. They believe if they are in range their job is done and if we complain we are given a prescription to deal with the symptom rather than an increase in thyroid hormones.

The following is from another post:-

I did not agree with my endo when he said i was depressed and started me on antidepressants. I think i proved him wrong when i started to develop serotonin syndrome and stopped thankfully.

I did not disagree that i was not low but it was being so ill and fatigued that was causing it.

T3 has given me back my life i had before taking ill. I'm happy, laughing, fun loving and have my mojo back. from link below:

healthunlocked.com/thyroidu...

T3 is very difficult to get prescribed in the UK now as the cost has risen so high.

Reply

Thank you. Will arrange Blood Test ASAP.

Reply

Daly ~ I'm glad you have found and joined the forum ~ there are many knowledgable members on here to provide help and support. I can't begin to imagine the level of grief you must have suffered ~ it definitely puts my problems into perspective.

Unfortunately, I am not one of the knowledgeable ones but I've learnt so much from this site, and continue to do so. I think it's important to search around and read all you can because although you say you are regularly monitored by your GP, they are often to be found lacking for a variety of reasons, and patients pay with their health. This is why many members find they have to take responsibility for their own health/treatment.

I had a breakdown myself (for reasons not comparable to yours) and had so many prescriptions for antidepressants which all made me worse in the end. Having recently purchased some of my medical notes, I was shocked to see my blood results being wildly out over the years, even when I was pregnant! This can cause depression in itself, so I would have fared much better had I had optimal thyroid meds and vits/mineral levels, but I was always told they were 'fine'.

Although your test was negative, I think going gluten free is worth a try ~ it has definately helped me and many others on here, as gluten sensitivity is common with thyroid disorders. If your Vit D is low, then folate, B12 etc may also be low and if GP doesn't test for everything, it may be worthwhile having private tests done. Try and get copies of tests and post on here, (new post) and people will help. Also a saliva test for adrenals I think would be a good idea but you need to read all you can to see what applies to how you feel.

The menopause changes things for many and hormones can be totally disrupted ~ an extra annoyance for us hypos! So many aspects to consider but you will get there in the end ~ hopefully without the anti ds which can often come with side effects. I am also in constant pain and exhausted but I'm definately better than I was thanks to advice from kind members. I have found magnesium a great help at night, as I don't sleep well.

I'm sorry I can't help with your skin condition which was your reason for posting, but I just wanted you to know that you will get help from here, and many things are interconnected, so there is much to learn. I hope you find your way to good health.

Warmest wishes Mamapea x

Reply

You may also like...